Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 115, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 7:33 PM CDT for Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2016, 7:33 PM CDT (00:33 UTC)
- Expired
- Jul 16, 2016, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 16, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 4:37 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 S KELDRON 45.81N 101.81W
07/16/2016 E1.00 INCH CORSON SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH HEAVY RAIN.
&&
RVLocal storm report, Jul 16, 4:48 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST BRISTOL 45.35N 97.76W
07/16/2016 M77 MPH DAY SD TRAINED SPOTTER
ROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY.
&&
RVLocal storm report, Jul 16, 5:08 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
508 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 NNW WAUBAY 45.34N 97.31W
07/16/2016 E65 MPH DAY SD STORM CHASER
.
&&
RVLocal storm report, Jul 16, 5:10 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ABERDEEN 45.47N 98.48W
07/16/2016 BROWN SD EMERGENCY MNGR
SEVERAL TREES DOWNED ALONG WITH POWER LINES
MAINLY IN SOUTHWEST ABERDEEN. A HANGER WALL
AT THE AIRPORT ALSO DAMAGED. .
&&
DMLocal storm report, Jul 16, 5:23 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 N BATH 45.52N 98.32W
07/16/2016 BROWN SD EMERGENCY MNGR
LARGE MACHINE SHED RECEIVED MAJOR DAMAGE TO
A WALL AND THE ROOF. .
&&
DMLocal storm report, Jul 16, 5:43 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 1 S SUMMIT 45.29N 97.04W
07/16/2016 M76 MPH GRANT SD MESONET
.
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 40 min |
| Jul 16, 7:40 PM CDT | Tornado Warning | ABR | Clark, Spink | 23 min |
| Jul 16, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 38 min |
| Jul 16, 8:15 PM CDT | Tornado Warning | ABR | Clark | 30 min |
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 16, 8:30 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 30 min |
| Jul 16, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 16, 8:55 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 65 min |
| Jul 16, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 42 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 52 min |
| Jul 16, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 40 min |
| Jul 16, 10:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more | 60 min |
| Jul 16, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 15 min |
| Jul 16, 11:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 66 min |
| Jul 16, 11:39 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
| Jul 16, 9:11 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.